Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Osteoporosis Drugs Raise Risk of Broken Thighs

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (57 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Some osteoporosis drugs may actually cause fractures rather than preventing them. Bisphosphonates like Actonel, Boniva and Fosamax have become very popular. Commercials on television urge older women to ask their doctors for a prescription to keep their bones strong. New research published in the Journal of the American Medical Association shows that while such drugs do appear to prevent many fractures from osteoporosis, long-term treatment is associated with an increased risk of thigh bone fractures.

The investigators identified 716 elderly women with one of these relatively rare fractures and compared them to 3,580 women of the same age. Women who used bisphosphonates for five years or more had nearly triple the risk of such a fracture compared to women with only short-term use of these drugs. That said, the absolute risk is small, approximately 1 to 2 per thousand. Nevertheless, there is growing recognition that the type of bone built under the influence of bisphosphonates may not be as strong as researchers once assumed.

[Journal of the American Medical Association, Feb. 23, 2011]

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (57 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

4 Comments

| Leave a comment

Even the newer drugs such as Reclast and Prolia list femur fractures as a possibility, so what's a gal to do?

I have severe osteoporosis - lumbar spine T-score is minus 5 and hips are minus 3. Have been on just about every kind of osteo drug around over the years except for the two new ones. My doctor wants me to try them but they seem to have way more side effects than the Fosamax-type drugs. Don't know what to do at this point.

I saw a reference to an article a February JAMA that studied using nitroglycein ointment and it seem to help osteoporosis. I don't have access to this journal have you heard anything about this study?

PEOPLE'S PHARMACY RESPONSE: THIS IS A VERY INTERESTING STUDY. NITROGLYCERIN IS A WELL-KNOWN DRUG, SO DOCTORS ARE AWARE OF ITS SIDE EFFECTS. IT HAS NOT BEEN APPROVED FOR TREATING OSTEOPOROSIS BUT THE FINDINGS ARE PROMISING. HERE'S A LINK:
http://www.peoplespharmacy.com/2011/02/22/new-use-for-old-drug/

I have a friend who has mild osteoporosis and is on generic drug. Want's to get off it. What dietary suggestions do you have for increasing bone density?

PEOPLE'S PHARMACY RESPONSE: ADEQUATE VITAMIN D (AT LEAST 800 IU AND UP TO 2,000 IU PER DAY) IS CRITICAL, ALONG WITH CALCIUM AND MAGNESIUM IN THE 500 TO 600 MG RANGE ABOVE DIET.

I was on Fosamax and then Boniva for at least 15 years when I got a stress fracture in my left femur. I was of normal weight and a vigorous walker and exercise person. A few weeks after the stress fracture was diagnosed, the femur broke (Aug 2003). In early 2007, a stress fracture was found in the exact spot in my right femur. A rod was also put in this leg to prevent the this seconf femur from breaking. Since I did not have osteo., I feel the drugs were a cause of these atypical fractures.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.